Article

Assessment of Adverse Drug Reactions of Antibiotics in General Surgical Patients of a Charitable Hospital

Aifa Faneeza1, Athira Thomas1, Prathyoosh Cheriyal1, Uday Venkat Mateti1★, Rajesh Ballal2, Kala Bahadur Rawal1★ Corresponding author

  1. 1Department of Pharmacy Practice, NGSM Institute of Pharmaceutical Sciences, NITTE (Deemed to be University), Mangaluru, Karnataka, INDIA.
  2. 2Department of General Surgery, Justice K.S. Hegde Charitable Hospital, K.S. Hegde Medical Academy, NITTE (Deemed to be University), Mangaluru, Karnataka, INDIA.

CORRESPONDENCE

Uday Venkat Mateti

Department of Pharmacy Practice, NGSM Institute of Pharmaceutical Sciences, NITTE (Deemed to be University), Mangaluru, Karnataka, INDIA.

udayvenkatmateti@gmail.com

Received: 16-03-2021; Revised: 21-04-2021; Accepted: 04-05-2021.

Volume 13, Issue 2 · pp. 156–160 · PUBLISHED · DOI: 10.5530/jyp.2021.13.32

View on JYP original site ↗

ABSTRACT

Objective:To study the Adverse Drug Reactions (ADRs) related to antibiotics in surgical patients. Materials and Methods: A prospective observational study was conducted in the General Surgery Department for six months. All surgical patients receiving antibiotic therapy were enrolled in the study, and necessary demographics details, diagnosis, suspected ADRs, and suspected drug details were documented. The scales Naranjo and WHO were used to determine ADRs’ causality, whereas severity and preventability were measured using Modified Hartwig and Siegel scale, Modified Schumock and Thornton scale, respectively. Results:There were 32 ADRs identified among 300 study subjects receiving antibiotic therapy, which had a male predominance of 68.75% and a higher occurrence in the age range of 40-49. Causality assessment based on the WHO-UMC criteria showed that 56.25% of ADRs were probable, whereas, by Naranjo’s scale, 71.87% of ADRs were possible. Penicillins, Fluoroquinolones, and Cephalosporins were the most common antibiotics prescribed to induce ADRs (21.875%). The most frequently experienced ADRs were gastrointestinal reactions (65.625%) followed by skin reactions (28.125%). Conclusion:The occurrence of antibiotic-induced ADRs in the study is 10.66%. The study concluded that ADRs are indeed a major drugrelated problem affecting health outcomes and an issue that needs to be addressed vastly. It also emphasizes the importance of a clinical pharmacist in monitoring and reviewing the subjects’ treatment.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Faneeza, A., Thomas, A., Cheriyal, P., Mateti, U. V., Ballal, R., & Rawal, K. B. (). Assessment of Adverse Drug Reactions of Antibiotics in General Surgical Patients of a Charitable Hospital. Journal of Young Pharmacists, 13(2), 156–160. https://doi.org/10.5530/jyp.2021.13.32